Journal of Pharmacy And Bioallied Sciences

DENTAL SCIENCE - CASE REPORT
Year
: 2015  |  Volume : 7  |  Issue : 6  |  Page : 827--829

Drug-induced thrombocytopenic purpura


Anisha Cynthia Sathiasekar1, D Angeline Deepthi2, G Suresh Sathia Sekar3,  
1 Department of Oral Pathology, Rajas Dental College and Hospital, Tirunelveli, Tamil Nadu, India
2 Department of Oral Diagnostic Sciences and Radiology, King Khalid University, Abha, Kingdom of Saudi Arabia
3 Department of Orthodontics, Consultant in Dental and Orthodontic Care, Nagercoil, Tirunelveli, Tamil Nadu, India

Correspondence Address:
Anisha Cynthia Sathiasekar
Department of Oral Pathology, Rajas Dental College and Hospital, Tirunelveli, Tamil Nadu
India

Abstract

Drug-induced thrombocytopenic purpura is a skin condition result from a low platelet count due to drug-induced anti-platelet antibodies caused by drugs. Drug-induced thrombocytopenic purpura should be suspected when a patient, child or adult, has sudden, severe thrombocytopenia. Drug-induced thrombocytopenic purpura is even more strongly suspected when a patient has repeated episodes of sudden, severe thrombocytopenia



How to cite this article:
Sathiasekar AC, Deepthi D A, Sathia Sekar G S. Drug-induced thrombocytopenic purpura.J Pharm Bioall Sci 2015;7:827-829


How to cite this URL:
Sathiasekar AC, Deepthi D A, Sathia Sekar G S. Drug-induced thrombocytopenic purpura. J Pharm Bioall Sci [serial online] 2015 [cited 2019 Sep 23 ];7:827-829
Available from: http://www.jpbsonline.org/text.asp?2015/7/6/827/163595


Full Text

Nimesulide is a nonsteroidal anti-inflammatory with antipyretic, analgesic, and antiplatelet activity. This drug though banned in many parts of the world is still used by many practitioners.

Like other nonsteroidal anti-inflammatory drugs (NSAID's) nimesulide has been associated with vertigo, somnolence, peptic ulcer, and very rarely thrombocytopenic purpura. We have recently observed purpuric lesions following the ingestion of nimesulide. Because of its tolerability profile it seems to be a preferred alternative to other NSAIDS. [1]

Nimesulide should be added to the list of agents associated with this serious adverse drug reaction.

Here, we present a case report of a patient who presents with a chief complaint of bleeding in the gums 1-day previously that took almost 2 h to stop, along with rashes all over the oral cavity, hands, and legs. The history of presenting illness revealed that the patient had pain in relation to left lower back tooth region before 2 days for which he was prescribed medication by a local dentist.

The pain relieved with medication and on the next day he observed the rashes and gum bleeding. Patient had no previous history of sudden gingival bleeding or allergy to any medication till then.

Patient was apparently healthy with no adverse habits his drug history for 1-day was as follows [Figure 1]:

Amoxicillin 500 mg (T.D.S) - 1 × dayNimesulide 100 mg (B.D) - 1 × day.{Figure 1}

Patient stopped the medication after he had noticed the rashes; his past dental history revealed that he had taken a course of amoxicillin 1-year back along with ibuprofen for a similar dental pain. On general examination, pigmentation/skin eruptions, which matched pinpoint petechiae were seen on the dorsal and ventral surfaces of the hands and legs. His vital signs were normal.

On local examination of the oral cavity, Incisive papilla, palatine rugae, median palatine raphae were normal. Mild gingival bleeding was observed on probing and small pinpoint petechiae measuring 0.5-1 mm about 10 in number were seen on the hard palate and floor of the mouth [Figure 2], [Figure 3] and [Figure 4].{Figure 2}{Figure 3}{Figure 4}

Considering the history of gingival bleeding before 1-day that took 2 h to stop and the presence of allergic rashes on hands and feet [Figure 5].{Figure 5}

History of presenting illness revealed that the patient had pain in relation to the left lower back tooth region (36). One day prior to the onset of rashes and gingival bleeding he was prescribed antibiotics and analgesics (amoxicillin 500 mg + nimesulide 100 mg) by a local dentist. Thereafter, the patient noticed the rashes after two doses of medication.

His past medical history, personal, and family history were noncontributory. On intraoral examination, there were small pinpoint petechiae on the palatal vault of the hard palate and floor of the mouth, which was 0.5-1 mm and about 10 in number.

Considering the above features, a diagnosis of thrombocytopenic purpura was made. A differential diagnosis of the idiosyncratic reaction of a drug or HIV infection was also made as HIV is associated with purpura. A series of routine investigatory tests were done such as hematological and urine examination. The results were as follows [Table 1]:{Table 1}

As the bleeding time was greater than 15 min, selective blood platelet tests were done.

Prothrombin time - 13.8″APTT - 29.0″Platelet count - 4,000 cells/cu.mmWestern blot test - negativeLiver function test - normal.

As there was a decrease in platelet count without any history that was relevant, the patient was closely monitored for repeated platelet counts at close intervals [Table 2].{Table 2}

Specific platelet test revealed there was no rise in platelet time and partial thromboplastin time indicating homeostatic mechanism was normal. There was a sharp decrease in the platelet count, which was only 4,000 cells/cu.mm test for HIV such as western blot and other reasons for bleeding like fatty liver were ruled out as the liver function tests were negative. The patient was repeated with a platelet count and was found to have an increased blood platelet count of 9,000 cells/cu.mm.

Nimesulide is a nonsteroidal anti-inflammatory agent with antipyretic and analgesic properties. It is being commonly prescribed in India. [2] Some of the side-effects reported with its use are pruritus, urticaria, purpura, maculopapular rash, and localized toxic pustuloderma. [3],[4]

Due to severe hepatotoxicity and hemolytic anemia associated with its use, nimesulide is likely to be withdrawn from the market in many countries. [5]

To the best of our knowledge, only 8 cases of fixed drug eruption (fixed drug reactions) secondary to nimesulide have been reported [6],[7],[8],[9] and there is only one other report with primarily oral mucosal involvement. This report emphasizes an uncommon mucosal localization of purpuric change due to nimesulide.

References

1Brocq I. Eruption erythemato-pigmentee fixe due al' antipyrine. Ann Dermatol Venereol 1894;5:308-13. Quoted from: Shiohara T, Nickoloff BJ, Sagawa Y, Gomi T, Nagashima M. Fixed drug eruption. Expression of epidermal keratinocyte intercellular adhesion molecule-1 (ICAM-1). Arch Dermatol 1989;125:1371-6.
2Malhotra S, Pandhi P. Analgesics for pediatric use. Indian J Pediatr 2000;67:589-90.
3Kanwar AJ, Kaur S, Thami GP. Nimesulide-induced purpura. Dermatology 2000;201:376.
4Lateo S, Boffa MJ. Localized toxic pustuloderma associated with nimesulide therapy confirmed by patch testing. Br J Dermatol 2002;147:624-5.
5Saha K. Use of nimesulide in Indian children must be stopped. BMJ 2003;326:713.
6Valsecchi R, Reseghetti A, Cainelli T. Bullous and erosive stomatitis induced by nimesulide. Dermatology 1992;185:74-5.
7Cordeiro MR, Gonçalo M, Fernandes B, Oliveira H, Figueiredo A. Positive lesional patch tests in fixed drug eruptions from nimesulide. Contact Dermatitis 2000;43:307.
8Cutaneous reactions to analgesic-antipyretics and nonsteroidal anti-inflammatory drugs. Analysis of reports to the spontaneous reporting system of the Gruppo Italiano Studi Epidemiologici in Dermatologia. Dermatology 1993;186:164-9.
9Sarkar R, Kaur C, Kanwar AJ. Extensive fixed drug eruption to nimesulide with cross-sensitivity to sulfonamides in a child. Pediatr Dermatol 2002;19:553-4.